Monthly bleeding can cause dysphoria for some people who are trans, non-binary, or both. But there are drugs that can stop it, delay it, or make it lighter. Lots of them don’t use estrogen, so they won’t affect testosterone levels. Most of them can also prevent pregnancy.
There are no known risks to stopping your monthly bleeding. Lots of people safely stop their bleeding! But, like most drugs, there can be side effects.
Is it safe to delay or stop your monthly bleeding?
So far, studies haven’t found any risks to stopping your monthly bleeding. People are still researching though.
Some people think that if you stop your bleeding, blood will keep building up inside of you. That’s not true. Lots of people safely stop their bleeding.
Most drugs have side effects. So the medication to stop monthly bleeding can have risks. For example, some increase the risk of blood clots. A doctor or nurse can explain these risks.
Will it affect my body’s testosterone or what I take?
Taking drugs that have estrogen, like the pill, can lower people’s testosterone levels. But, there are lots of ways to stop bleeding that don’t affect testosterone. They won’t affect your dose of testosterone or the testosterone in your body.
Some drugs like the mini-pill, hormonal IUD, and injections only use progesterone. Progesterone is an important hormone that helps manage monthly bleeding. But it doesn’t affect testosterone. A lot of people taking testosterone use progesterone to prevent pregnancy.
A lot of people’s monthly bleeding stops or gets lighter went they take progesterone. But some people’s bleeding doesn’t change at all. It depends on their bodies.
What kind of medications can stop monthly bleeding?
There are lots of options if you want to stop your monthly bleeding:
You can get this prescription from a general doctor. If not, you can see an endocrinologist, who specializes in hormones. Usually, people need to get a Lupron Depot injection once a month.
Taking testosterone can also stop monthly bleeding. Whether you take it as a pill, injection, gel, or patch, your bleeding should stop or slow down after around 6 months.
Some medication that’s used as birth control can stop monthly bleeding. People who don’t want to take any medication that affects their testosterone can take the mini pill. This pill only has progesterone, not estrogen!
People take the mini-pill at the same time every day. It also has more of a risk for some random bleeding. But usually stops monthly bleeding.
A hormonal IUD is a small, T-shaped piece of plastic that can stay in your uterus for 3-5 years. It only uses progesterone, so it doesn’t affect testosterone. It can make your bleeding much lighter. Sometimes it stops your bleeding completely.
IUDs need to be put in by a doctor while someone has their bleeding. A person’s legs rest open in stirrups and a doctor uses a tool called a speculum to hold their front hole open. The procedure can be uncomfortable and painful. Some people feel dysphoria when they have it.
The Depo-Provera injection
This is an injection that goes in your arm or butt every 3 months. It’s also called “the shot.” It uses a hormone similar to progesterone. It doesn’t have estrogen. The shot can make monthly bleeding lighter or stop it.
Some people get the shot, stop their monthly bleeding, then suddenly get it again. If this happens, a doctor can check for any issues.
If you want to stop your bleeding, you can talk to a doctor or nurse. This way they can make a plan that works for your health and body!
The pill, patch, or ring
The pill, patch, and ring all have estrogen in them. They can affect people’s testosterone levels.
The pill usually has three weeks of contraception pills and one week of sugar pills that don’t do anything. This is the week when people get their bleeding. Similarly, people don’t use the patch or ring for one week every month.
If you want to use these drugs to stop your monthly bleeding, you skip the week off. You keep using the pill, patch or ring during the 4th week. You skip the week of sugar pills and start on the next month of pills.
When do use them in the 4th week, you might have random, small amounts of bleeding. It can happen in the first few months. Then it usually stops!